What causes thrush?
People with dentures are at increased risk for the development of thrush. Use of medications such as corticosteroids can cause problems with the immune system which can contribute to the development of thrush.Other factors which can lead to the development of thrush in a nursing home resident include:
- Use of antibiotics
- Pocketing of food
Diagnosing and treating thrush
Thrush is usually diagnosed clinically, that is, through observation of the lesions in the mouth. It is treated with an antifungal mediation. Many antifungal medications can cause liver damage, so additional lab work to monitor liver function must be done while treatment is under way for thrush.
Many people do not realize that the nursing home staff is responsible for oral care of the residents, and routine cleaning of dentures is one item of care which must be performed but often is not. Further, since the resident’s doctor is frequently not on site, it falls to the nursing staff to recognize the onset of the symptoms of thrush to alert the physician so that the doctor can initiate treatment.
Too often these routine aspects of care fall by the wayside and result in serious, painful infections to the resident. If you or a loved one have developed thrush in a nursing home, contact our Chicago nursing home lawyers today.